Wildfire, North Central Oregon
- When
- August 16, 6:30 AM PST to August 31, 11:59 PM PST
- Where
- North Central Oregon forecast zone
- Reported by
- Park/Forest Service
Lightning sparked a wildfire near The Dalles OR, on August 16th and would spread to be over 10,000 acres, and persist through early September.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Lightning sparked a wildfire near The Dalles OR, on August 16th and would spread to be over 10,000 acres, and persist through early September.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 16, 3:08 AM PST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 408 AM PDT FRI AUG 16 2013 UPDATED AVIATION DISCUSSION .SHORT TERM...TODAY THROUGH SUNDAY...THE FORECAST AREA IS BETWEEN AN UPPER TROUGH OFF THE COAST AND AN UPPER RIDGE OVER THE ROCKY MOUNTAINS. THIS IS CREATING A SOUTHWEST FLOW OVER THE PACIFIC NORTHWEST. THERE IS SOME MID LEVEL MOISTURE AND INSTABILITY WITHIN THE SOUTHWEST FLOW WHICH WHEN COMBINED WITH SURFACE HEATING TODAY WILL CAUSE CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING. SPC IS SHOWING A GENERAL THUNDERSTORM RISK WITH A "SEE TEXT" OVER NORTHERN OREGON FOR SOME POSSIBLE STRONG TO MARGINALLY SEVERE STORMS. THIS MEANS SOME THUNDERSTORMS COULD CONTAIN HEAVY RAIN...GUSTY WINDS AND HAIL. THERE IS A DECENT AMOUNT OF SHEAR OVER THE CWA THIS AFTERNOON AND EVENING WHICH WILL AID IN THE DEVELOPMENT OF STRONG STORMS. DURING THIS TIME FRAME PRECIPITABLE WATER VALUES ARE BETWEEN .75 AND 1.3 INCHES WHICH IS ENOUGH TO PRODUCE HEAVY RAIN WITH SOME STORMS. MOST STORMS WILL HAVE WETTING RAINS UNDER THE THUNDERSTORM CORES. THE BEST CHANCES FOR THUNDERSTORMS TODAY WILL BE CONCENTRATED OVER CENTRAL TO NORTHEAST OREGON AND UP ALONG THE CASCADE EAST SLOPES OF BOTH OREGON AND WASHINGTON. THE UPPER TROUGH IS THEN FORECAST TO MOVE INLAND ON SATURDAY. AS IT DOES IT WILL CREATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND EVENING...THIS TIME MAINLY OVER THE SOUTHERN HIGHLANDS AND THE EAST CENTRAL AND NORTHEAST MOUNTAINS...AS WELL AS THE WASHINGTON CASCADE EAST SLOPES. IT WILL BECOME BREEZY IN THE EASTERN COLUMBIA RIVER GORGE THIS AFTERNOON AND SATURDAY AFTERNOON AS COOLER AIR FROM THE WEST TRIES TO PUSH EASTWARD THROUGH THE GORGE. THUNDERSTORM CHANCES WILL DIMINISH SATURDAY NIGHT. SUNDAY LOOKS TO BE A QUIET AND DRY DAY AS A DRIER AND MORE STABLE WESTERLY FLOW DEVELOPS. TEMPERATURES WILL BE A FEW DEGREES COOLER TODAY THAN THE PAST FEW DAYS DUE TO THE INCREASED CLOUDINESS AND POSSIBLE SHOWERS WITH THUNDERSTORMS. MAXIMUM READINGS WILL BE IN THE MID TO UPPER 80S IN THE LOWER ELEVATIONS TODAY AND SATURDAY AND THEN THEY WILL COOL ANOTHER COUPLE DEGREES ON MONDAY AS COOLER AIR FROM THE WEST FILTERS EAST OF THE CASCADES INTO THE CWA. HOWEVER...TEMPERATURES WILL STILL BE NEAR NORMAL RATHER THAN ABOVE NORMAL. 88 .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...EASTERN WASHINGTON AND OREGON WILL BE UNDER A ZONAL WESTERLY FLOW ALOFT WHILE AN UPPER LOW IS POSITIONED ALONG THE CENTRAL CALIFORNIA COAST. THIS WILL BRING MOSTLY CLEAR SKIES AND DRY WEATHER. WEDNESDAY NIGHT THE LOW WILL OPEN UP INTO A WAVE AND MOVE NORTHEAST INTO OREGON THURSDAY. GFS ENSEMBLE MEMBERS VARY BETWEEN CONTINUING WEST TO SOUTHWEST FLOW AND BRINGING IN SOME SHOWERS. DUE TO UNCERTAINTY DID NOT CHANGE CURRENT DRY FORECAST EVEN THOUGH GFS INDICATED INCREASING MOISTURE AND CHANCE OF SHOWERS THURSDAY. COONFIELD && .AVIATION...12 TAFS...VFR CONDITIONS FOR NEXT 24 HOURS. BKN-SCT CLOUDS AOA 12K FT AGL. ISOLD TSRA 16/21Z TO 17/04Z ARE POSSIBLE FROM CENTRAL TO NORTHEAST OREGON AND THE CASCADES. LOW PROBABILITY THAT STORMS WILL PASS OVER KBDN AND KRDM BUT KEPT VCTS MENTION. WINDS LESS THAN 12 KTS FOR TAF SITES EXCEPT KDLS. 76 && .PRELIMINARY POINT TEMPS/POPS... PDT 85 63 86 60 / 10 20 10 10 ALW 88 66 88 63 / 10 20 10 10 PSC 89 65 90 62 / 10 10 10 10 YKM 86 63 86 60 / 10 10 10 10 HRI 89 65 89 61 / 10 10 10 10 ELN 85 60 84 60 / 20 10 10 10 RDM 84 55 83 51 / 20 20 10 10 LGD 87 58 85 57 / 20 20 20 20 GCD 87 56 86 56 / 20 20 20 20 DLS 85 64 84 62 / 20 20 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN SATURDAY : GREEN SUNDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 88/76
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PDT FRI AUG 16 2013 ORZ041-042-049-050-502-503-505-506-508-509-WAZ024-030-520-521- 171200- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 500 AM PDT FRI AUG 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A SOUTHWEST FLOW WILL TRANSPORT MID LEVEL MOISTURE AND INSTABILITY NORTHWARD INTO THE FORECAST AREA TODAY. THIS WILL RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN ALL AREAS EXCEPT FOR THE LOWER COLUMBIA BASIN... THE BLUE MOUNTAIN FOOTHILLS...THE YAKIMA AND KITTITAS VALLEYS. MOST STORMS WILL BE WEEK...HOWEVER SOME STORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FROM CENTRAL OREGON EAST AND NORTHEASTWARD ON SATURDAY. THIS INCLUDES THE OCHOCO MOUNTAINS...THE JOHN DAY HIGHLANDS...BLUE MOUNTAINS...WALLOWA MOUNTAINS...AND THE ELKHORN MOUNTAINS. THUNDERSTORMS MAY ALSO OCCUR OVER THE EAST SLOPES OF THE SOUTHERN AND CENTRAL WASHINGTON CASCADE EAST SLOPES. DRY AND STABLE CONDITIONS WILL RETURN ON SUNDAY AND CONTINUE THROUGH MOST OF NEXT WEEK.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472732.